I have been taking mirtazapine for the past 6 months for depression and insomnia. I have recently been told I have hypothyroidism and have started medication for that. It could just be a coincident, but I was wondering if anyone else has had a similar experience.
The symptoms of hypothyroidism often develop slowly and gradually get worse over months and sometimes years as thyroxine levels fall. Depression is one of the symptoms of hypothyroidism. So it is possible that your depression could have been caused by undiagnosed hypothyroidism. The symptoms of hypothyroidism are very general such as tiredness, weight gain and dry skin for example and could be the cause of many other conditions; hence why hypothyroidism is not always considered to be the cause of these symptoms. That said, hypothyroidism is a common condition and once you are on the right treatment you should feel a lot better.
I take mirtazapine (generic for Remeron) for major depression, amd have been on it about 5 yrs or so. Luckily, I do NOT have any thyroid probems, or rather, none that have been diagnosed. I am sluggish, tired, no energy most all the time. It has been suggested that I get thyroid checked, but, dealing with 5 different doctors, one says to have another do it, etc... Know I need to speak up for myself, but, afraid they will find something else. So much is wrong already. Have been under doctors care for 30 yrs now, surely if my thyroid were a problem it would have been found out by now.
Hi, matti! There doesn't seem to be much of anything in medical literature that suggests Remeron causes hypothyroidism.
Hypothyroidism IS diagnosed in a fair number of people suffering clinical depression, and it's been suggested that laboratory testing of thyroid levels, as well as Vitamin D levels and a blood cell count for anemia, be routinely performed for all patients with depression.
Best wishes, WCV
- Mirtazapine Information for Consumers
- Mirtazapine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Mirtazapine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 13 Jan 2010 • 2 answers
Posted 4 May 2011 • 4 answers
Posted 4 Sep 2014 • 3 answers
Posted 21 Apr 2016 • 9 answers
Posted 6 Jul 2016 • 1 answer